What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 20, 1:22 AM EST, 4 hours 13 minutes earlier. Its key messages:
- Updated at 121 AM EST Fri Feb 20 2026 -Line of showers with potential for a few embedded rumbles of thunder move across the region early this morning. Severe weather is unlikely, but some strong wind gusts between 30-40mph will be possible. -Rollercoaster temperatures, with warm conditions through Saturday, cold Sunday and Monday, and then likely mild again for mid week. -Cold front early Sunday likely to induce northwest flow snowfall pattern through Sunday night. Light snowfall accumulations possible in higher elevations of the East Tennessee mountains and southwest Virginia, with potential for low elevation flurries.
Area forecast discussion, Feb 20, 1:22 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
122 AM EST Fri Feb 20 2026
...New DISCUSSION...
.KEY MESSAGES...
Updated at 121 AM EST Fri Feb 20 2026
-Line of showers with potential for a few embedded rumbles of
thunder move across the region early this morning. Severe weather
is unlikely, but some strong wind gusts between 30-40mph will be
possible.
-Rollercoaster temperatures, with warm conditions through
Saturday, cold Sunday and Monday, and then likely mild again for
mid week.
-Cold front early Sunday likely to induce northwest flow snowfall
pattern through Sunday night. Light snowfall accumulations
possible in higher elevations of the East Tennessee mountains and
southwest Virginia, with potential for low elevation flurries.
&&
.DISCUSSION...
Issued at 121 AM EST Fri Feb 20 2026
In the upper levels, a broad ridge lays atop the southeastern CONUS
as a shortwave trough begins to dig through the upper mid-west. The
shortwave will guide a surface cold front, currently within western
Tennessee, through the CWA early this morning. A quick moving line
of showers with a few embedded thunderstorms are expected just ahead
of the front. Timing will generally be between 08-12Z. With a strong
southwesterly LLJ near 50kts, a high shear / low CAPE environment
will be in place. Most high resolution model derived soundings
depict a few hundred J/Kg of MUCAPE with effective shear near 50kts
and 0-1km shear near 40kts.
Overall, the nocturnal timing of this activity will really hinder
severe potential, though it is possible some strong winds between 30-
40mph get transported to the surface with the most efficient
showers/storms. Additionally, the LLJ will continue promote strong
winds in the higher elevations of the East Tennessee mountains. No
changes have been made to the Wind Advisory aside from refreshing
wording.
Shower and storm activity quickly departs this morning, leading way
to a dry late morning and afternoon. Winds will be breezy in the
post-FROPA environment, however, the weaker nature of the shortwave
and front will allow for winds to remain WSWly. As such, above
normal temperatures are expected once again. A southern stream
shortwave will translate towards the southern Appalachians Friday
evening/night, bringing additional rain chances. Storm chances will
be even lower during this period as the LLJ will be weaker and
displaced to our south, keeping instability little to none. Drier
conditions return late Saturday morning into the afternoon.
Yet another trough is expected Saturday night. However, this will
bring a pattern shift as this trough will be strong enough to shift
upper riding over the Atlantic. Some light and low impact
precipitation is expected early Sunday. For most places this will be
rain, but some light snow is expected in higher elevations of the
mountains and southwest Virginia. The very warm temperatures in
place ahead of this system will help to limit initial accumulations.
As a surface low strengthens off the Atlantic coast Sunday night,
reinforcement of northwest flow will promote additional snow in the
higher terrain. Most medium and long range models are in agreement
this will be a lower end event with accumulations between a dusting
to two inches. The deterministic GFS holds higher totals, but seems
to be an outlier due it being slower to kick the surface low over
the Atlantic and also having a more amplified low. Overall, the
RRFS, NAM12, ECMWF, and Canadian all seem to be in pretty decent
agreement.
Monday will be much colder with most valley locations seeing high
temperatures in the 30s. We then dry out with moderating
temperatures into the mid-week. Precip chances look to make a return
at the end of the forecast period.
&&
.AVIATION...
(06Z TAFS)
Issued at 1232 AM EST Fri Feb 20 2026
LLWS to start at CHA and TRI, but surface winds are strong enough
at TYS to leave it out there. Also some fog to start at TRI, but
expect that to diminish as a line of showers approaches. Lightning
chances are low so will not include thunder, but will have a tempo
MVFR cig/vsby group with the showers as they move through. Will
see some gusty winds especially TYS and TRI as the line of showers
moves through and also from the southwest during the day, then
winds will diminish late.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 49 66 36 / 10 60 30 20
Knoxville McGhee Tyson Airport, TN 67 47 60 36 / 10 50 30 30
Oak Ridge, TN 67 45 61 34 / 0 40 20 30
Tri Cities Airport, TN 65 43 57 35 / 30 20 20 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 1 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
DISCUSSION...KRS
AVIATION...99Hazardous weather outlook, Feb 20, 1:17 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
117 AM EST Fri Feb 20 2026
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210630-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
117 AM EST Fri Feb 20 2026 /1217 AM CST Fri Feb 20 2026/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Strong winds are expected in the Tennessee mountains and adjacent
foothills until the early afternoon. See Wind Advisory for
additional details.
A line of showers with a few embedded thunderstorms are expected
to move through the area quickly early this morning. Severe
weather is unlikely but some strong gusts between 30 to 40mph are
possible with the line at times.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A northwest flow pattern will promote light snowfall accumulations
in southwest Virginia and the East Tennessee mountains Sunday and
Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Feb 20, 3:35 AM EST, 2 hours before
Special Weather Statement
National Weather Service Morristown TN
335 AM EST Fri Feb 20 2026
NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-201200-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Pine Orchard, High Point, Petros, Oak Ridge, Clinton,
Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel,
Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee,
Newport, Greeneville, Johnson City, Elizabethton, Harriman,
Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston,
Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville,
Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill,
Dandridge, White Pine, Happy Valley, Maryville, Alcoa,
Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge,
Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio,
Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, South Pittsburg, Haletown (Guild), Jasper,
Martin Springs, Whitwell, Powells Crossroads, Monteagle,
Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, Reliance,
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton,
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA,
and Abingdon
335 AM EST Fri Feb 20 2026 /235 AM CST Fri Feb 20 2026/
...STRONG WIND GUSTS POSSIBLE EARLY THIS MORNING...
A line of showers and possibly a thunderstorm or two will move
through east Tennessee, southwest Virginia, and extreme southwest
North Carolina early this morning. There will be gusty winds at
times ahead of this line, and as the line moves through some
locations will likely have brief wind gusts between 35 and 45
mph.
These winds may down tree branches, blow around unsecured outdoor
items, and make travel challenging for high-profile vehicles.
Special weather statement, Feb 20, 5:18 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 AM EST Fri Feb 20 2026
NCZ060-061-TNZ014>017-036>040-042-044-046-067>071-073-083>086-
099>102-VAZ001-002-005-006-008-201200-
Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Anderson-Union-
Grainger-Hamblen-Northwest Cocke-Northwest Greene-Washington TN-
Northwest Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
North Sevier-Rhea-Meigs-McMinn-Northwest Monroe-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur,
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston,
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport,
Bristol TN, South Holston Dam, Oak Ridge, Clinton, Maynardville,
Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell,
Bean Station, Alpha, Morristown, Russellville, Bybee, Newport,
Greeneville, Johnson City, Elizabethton, Harriman, Eagle Furnace,
Rockwood, Bradbury, Fairview, Kingston, Oliver Springs,
Lenoir City, Loudon, Bearden, Knoxville, Lake Forest,
Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge,
White Pine, Happy Valley, Maryville, Alcoa, Harrisburg, Kodak,
McMahan, Sevierville, Seymour, Pigeon Forge, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Chattanooga, Lookout Mountain, Signal Mountain,
Cleveland, Tasso, Conasauga, Archville, Benton, Parksville,
Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap,
Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville,
Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA,
and Abingdon
518 AM EST Fri Feb 20 2026
...STRONG WIND GUSTS POSSIBLE EARLY THIS MORNING...
A line of showers and possibly a thunderstorm or two will move
through east Tennessee, southwest Virginia, and extreme southwest
North Carolina early this morning. There will be gusty winds at
times ahead of this line, and as the line moves through some
locations will likely have brief wind gusts between 35 and 45
mph.
These winds may down tree branches, blow around unsecured outdoor
items, and make travel challenging for high-profile vehicles.